Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2024, 7:25 PM CDT for Marshall County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2024, 7:25 PM CDT (00:25 UTC)
- Expired
- May 27, 2024, 8:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marshall County, IL
The radar
The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
646
WUUS53 KILX 280025
SVRILX
ILC123-280100-
/O.NEW.KILX.SV.W.0113.240528T0025Z-240528T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
725 PM CDT Mon May 27 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Marshall County in central Illinois...
* Until 800 PM CDT.
* At 724 PM CDT, a severe thunderstorm was located near Hennepin,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Marshall County, including the following locations...
Lake Wildwood and Marshall-Putnam County Fairgrounds.
This includes Interstate 39 between mile markers 30 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 8933 4112 8933 4112 8934 4111 8934
4111 8936 4110 8935 4110 8905 4093 8905
4114 8947
TIME...MOT...LOC 0024Z 297DEG 35KT 4121 8928
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
373 follow-up statements
001 WWUS53 KILX 280040 SVSILX Severe Weather Statement National Weather Service Lincoln IL 740 PM CDT Mon May 27 2024 ILC123-280100- /O.CON.KILX.SV.W.0113.000000T0000Z-240528T0100Z/ Marshall- 740 PM CDT Mon May 27 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHEASTERN MARSHALL COUNTY... At 740 PM CDT, a severe thunderstorm was located near Wenona, or 14 miles west of Streator, moving southeast at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Toluca, Wenona, Varna, and Lake Wildwood. This includes Interstate 39 between mile markers 30 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4110 8905 4093 8905 4107 8933 4110 8934 TIME...MOT...LOC 0040Z 299DEG 35KT 4113 8910 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ 37
417 WWUS53 KILX 280048 SVSILX Severe Weather Statement National Weather Service Lincoln IL 748 PM CDT Mon May 27 2024 ILC123-280100- /O.CON.KILX.SV.W.0113.000000T0000Z-240528T0100Z/ Marshall- 748 PM CDT Mon May 27 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST CENTRAL MARSHALL COUNTY... At 747 PM CDT, a severe thunderstorm was located near Wenona, or 10 miles west of Streator, moving southeast at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wenona. This includes Interstate 39 between mile markers 31 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4095 8905 4104 8914 4110 8915 4110 8905 TIME...MOT...LOC 0047Z 299DEG 35KT 4109 8902 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ 37
072 WWUS53 KILX 280057 SVSILX Severe Weather Statement National Weather Service Lincoln IL 757 PM CDT Mon May 27 2024 ILC123-280107- /O.EXP.KILX.SV.W.0113.000000T0000Z-240528T0100Z/ Marshall- 757 PM CDT Mon May 27 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARSHALL COUNTY WILL EXPIRE AT 800 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. && LAT...LON 4095 8905 4104 8914 4110 8915 4110 8905 TIME...MOT...LOC 0057Z 297DEG 35KT 4105 8892 $$ 37
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:36 PM CDT, 49 minutes earlier. Its key messages:
- Scattered thunderstorms (20-30% coverage) will pose a risk of gusty winds through about 9 PM. There is a level 1 of 5 risk of damaging winds.
- Tuesday afternoon/evening will also feature scattered storms (20% coverage) capable of gusty winds.
- High pressure takes control for the latter half of the week, with mild and dry weather Wednesday into Friday.
Area forecast discussion, May 27, 6:36 PM CDT, 49 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 636 PM CDT Mon May 27 2024 .KEY MESSAGES... - Scattered thunderstorms (20-30% coverage) will pose a risk of gusty winds through about 9 PM. There is a level 1 of 5 risk of damaging winds. - Tuesday afternoon/evening will also feature scattered storms (20% coverage) capable of gusty winds. - High pressure takes control for the latter half of the week, with mild and dry weather Wednesday into Friday. && .DISCUSSION... Issued at 228 PM CDT Mon May 27 2024 Shortwave trough was digging into southern MN this afternoon. Airmass ahead of it was much drier than recent days (PWAT 0.66" upstream on DVN 12z sounding), but large scale ascent and steep low to mid level lapse rates were producing a broken arc of showers and storms from southern MN to northern MO. These will track southeast across much of the CWA north of I-70 between 5-9 pm before fading with the loss of diurnal heating. Sufficient instability and shear will combine with dry low levels/high LCLs (inverted-v soundings below 850 mb) to bring an isolated damaging wind and hail risk with the stronger updrafts early this evening. Overall coverage of storms will be low, and continue to advertise 20-30% PoPs. Tomorrow, another shortwave with similar strength/track/timing, will bring another round of isolated late afternoon to early evening showers/storms. Surface temperatures look to be a few degrees cooler and LCLs are a bit lower, though a dry sub-cloud layer will favor more gusty downdrafts in the stronger cells. Can't rule out an isolated near-severe gust but overall the coverage and intensity should be a tick lower than today. Wednesday into Friday, a progressive upper level pattern features troughing deepening over the northeast U.S., while sharp but narrow ridging presses east from the Plains. This looks to bring a quiet stretch of weather with below normal temperatures (some lows dipping into the upper 40s Wed/Thu nights), though moderating by the end of the week. Late Friday into early next week, a more active zonal flow sets up across the Midwest. This would favor warmer/slightly above normal temperatures as heights rise toward the end of the forecast, and at least a few periods of showers and storms. Ensemble data suggests the upper jet retreats north, which may limit organized severe risks, though instability increases through the weekend. CSU-MLP and CIPS analogs show any low end severe risks remaining well off to our southwest over the Plains where higher instability resides. 25 && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 636 PM CDT Mon May 27 2024 A shortwave over eastern IA, producing isolated TSRA with strong wind gusts and isolated hail in some of these storms, will move into the central IL terminals by around 01Z this evening. These storms will likely weaken gradually after sunset, but the central IL terminals could see some strong to severe thunderstorms until 02Z-03Z. Nevertheless, coverage looks to be low, so only included VCTS for this activity and will amend if any terminals are approached by storms. Another similar system will affect the area Tuesday afternoon and evening. Conditions will be predominantly VFR through the forecast period, however brief MVFR cigs/vsbys will be possible with any storms. Winds WNW 10-15 kts with gusts to around 20 kts, decreasing to 6-10 kts overnight. Winds increasing to 10-16 kts with gusts 20-25 kts after 14Z. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 27, 3:09 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Mon May 27 2024 ILZ027>031-036>038-040>057-061-281100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 309 PM CDT Mon May 27 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible this evening, especially near and north of I-74. The main severe weather threat is wind gusts up to 60 mph, though some isolated large hail may occur northwest of the Illinois River. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lingering flooding on the Illinois River is expected to subside by Thursday. Scattered thunderstorms are expected again on Saturday. At the present time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, with the most likely time frame between 5 pm and 9 pm. Expected storm motion is toward the southeast around 35 mph. ILZ062-063-066>068-071>073-281100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 309 PM CDT Mon May 27 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening. The severe weather threat appears low at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Minor river flooding near Clay City is expected to subside by Wednesday evening. Scattered thunderstorms are expected on Saturday and Sunday. At the present time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Geelhart
In the hours before
Local storm report, May 27, 5:01 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
501 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tornado 5 NW Xenia 38.69N 88.70W
05/26/2024 Clay IL NWS Storm Survey
Rated EF2, with a peak wind speed of 130
mph. Total path length was 8.4 miles, of
which 3.6 of them were in Clay County.
Originally touched down in Marion County at
7:29 pm, and moved into Clay County along
Beard Road just north of Songer Township
Lane, downing trees and power lines. It
tracked east-northeast and did its greatest
damage at a farm on the north end of Penguin
Drive, demolishing several metal buildings.
It appears to have lifted just east of
Xenia-Iola Road between Songer Township Lane
and Hickory Hill Lane.
&&
GeelhartLocal storm report, May 27, 5:03 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
503 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM Tornado 3 S Sumner 38.67N 87.86W
05/26/2024 Lawrence IL NWS Storm Survey
Rated EF1, with a peak wind speed of 105
mph. Total path length was 6.87 miles.
Touched down along E. 250th Ave. north of N.
700th St. and generally moved east-
northeast. Much of the damage was limited to
trees. However, a small outbuilding was
destroyed near the intersection of N. 800th
St. and E. 450th Ave., with a nearby home
losing a small part of its roof. Some minor
damage occurred near a home along N. 850th
St. before the tornado lifted just north of
its intersection with E. 900th Ave.
&&
GeelhartSpecial weather statement, May 27, 6:55 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Lincoln IL
655 PM CDT Mon May 27 2024
ILZ027-029-036-280015-
Peoria-Knox-Fulton-
655 PM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 715 PM
CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maquon, or 14 miles northwest of Canton, moving southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canton, Farmington, Elmwood, Hanna City, Trivoli, Yates City,
Fairview, London Mills, Maquon, Norris, Banner, Smithville, Gilson,
and Middle Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4071 9032 4088 9020 4074 8973 4050 8989
TIME...MOT...LOC 2355Z 296DEG 37KT 4076 9016
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
37Special weather statement, May 27, 7:08 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
708 PM CDT Mon May 27 2024
ILZ027-029-036-037-041-280030-
Tazewell-Peoria-Knox-Mason-Fulton-
708 PM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX...WEST CENTRAL TAZEWELL...NORTHEASTERN MASON AND
SOUTHWESTERN PEORIA COUNTIES THROUGH 730 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmington, or 7 miles north of Canton, moving southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pekin, Canton, Bartonville, Farmington, Manito, Glasford, Trivoli,
Fairview, Mapleton, North Pekin, Kingston Mines, Norris, Banner,
Smithville, Middle Grove, and Powerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4064 9020 4077 9009 4062 8962 4039 8979
TIME...MOT...LOC 0006Z 299DEG 39KT 4066 9007
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
37The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:08 PM CDT | Special Weather Statement | ILX | Peoria | 22 min |
| May 27, 7:31 PM CDT | Special Weather Statement | ILX | Tazewell | 14 min |
| May 27, 8:35 PM CDT | Special Weather Statement | ILX | Fulton | 10 min |
| May 27, 8:48 PM CDT | Special Weather Statement | ILX | Fulton | 12 min |
| May 27, 9:00 PM CDT | Special Weather Statement | ILX | Fulton | 15 min |
| May 27, 9:17 PM CDT | Special Weather Statement | ILX | Mason | 13 min |
| May 27, 9:27 PM CDT | Special Weather Statement | ILX | Mason | 18 min |
| May 27, 9:41 PM CDT | Special Weather Statement | ILX | Mason | 19 min |
| May 27, 11:13 PM CDT | Special Weather Statement | ILX | Macon | 17 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.